PAXIL: Postpartum: Mother Has Worsening Depression with 2nd Baby

PAXIL:   PostpartumMother Has
Worsening Depression with 2nd Baby After Taking Antidepressants:  Had

Postpartum with 1st Baby and Recovered With No Meds:
U.S.A.

Sentences three through seven read:  ” I went through postpartum depression with my first baby eight years ago but at
that time I didn’t have anxiety and I didn’t take any medication.
And I started getting better after 3½ months itself. But now it’s
been three months that I am going through this. I have been
taking medications (Paxil 20 mg, Buspar 10 mg) and getting counseling but
it’s not helping much. I still don’t feel myself and am having unwanted
thoughts.”

http://www.cnn.com/2009/HEALTH/expert.q.a/09/08/postpartum.depression.raison/

Expert Q&A

updated 10:03 a.m. EDT, Tue September 8,
2009

How long will my postpartum depression last?

Asked by Sheeza Ashraf, Fremont, California

I have a
4-month-old baby. I am going through postpartum depression with a lot of anxiety
and panic attacks. I went through postpartum depression with my first baby eight
years ago but at that time I didn’t have anxiety and I didn’t take any
medication. And I started getting better after 3½ months itself. But now it’s
been three months that I am going through this. I have been taking medications
(Paxil 20 mg, Buspar 10 mg) and getting counseling but it’s not helping much. I
still don’t feel myself and am having unwanted thoughts. How long does

postpartum depression last? Is this temporary? Will this anxiety and depression
ever go away? Should I stop the medications and try it on my own? Does exercise
help to get out of the depression? Will I ever be normal like I was
before?

Mental Health Expert Dr.
Charles Raison
Psychiatrist,
Emory University Medical School

Expert answer

Dear Sheeza,

I am sorry to hear of your difficulties —
you are far from alone in your struggles with postpartum depression. Indeed, up
to 20 percent of women become depressed in the six months following delivery,
but company doesn’t help much when it comes to depression — or at least the
company we typically provide in the U.S. Traditional cultures understood the
vulnerability of new mothers and would often surround them with family and
friends to help with the significant emotional and practical burdens of coping

with the newborn.

I am going to make some general recommendations about
what you might want to consider doing, based only on the information you have
provided above. As always, this should not be taken as specific advice for your
actual situation. That kind of advice can come only from a clinician who knows
you and is involved in your care.

First and most important, it is very
important to continue medication when one is still depressed, so given what you
describe, I would counsel against stopping the antidepressant. It is not clear
how long you have been on the Paxil (generic: paroxetine), but let’s assume
you’ve been on it for at least six weeks. You are on a low dose. A reasonable
first step would be to talk with your doctor about raising the dose to 40 mg a
day and trying this dose for at least several weeks.

If you see no
benefit, there are in general two paths your doctor might recommend (and I say
doctor in the generic sense, given that many folks nowadays see physician
assistants or nurse practitioners who often — in my experience — do a better
job diagnosing and treating depression than do MDs). First, your doctor might
add a second antidepressant or an atypical antipsychotic to your Paxil. Although
they are called “antipsychotics,” these agents (for example Seroquel, Abilify,
Zyprexa) are also widely used to help with severe depression and anxiety and are
often quite effective. Second, your doctor might switch you from the Paxil to
another antidepressant. Unfortunately, we have no scientific way of knowing
which agent you should switch to — our best data suggest that they are all
about equal. But one thing is clear: Many people who don’t do well with one
antidepressant will have a great response to a different one.

Anxiety and
panic are quite common when one has a bad depression, and they can be more
miserable to endure than the feeling of depression itself. It is unlikely that
the low dose of Buspar (generic: buspirone) you are taking is of much benefit.
You might want to discuss with your doctor raising the dose to at least 10 mg
three times a day or discontinuing it. The best immediate way to relieve
disabling anxiety is through the use of benzodiazepines (for example lorazepam
or clonazepam). These medications can be lifesavers, but if you take them for
more than three or four weeks your body will become dependent upon them, and
should you want to stop, you will have to reduce them slowly under the
supervision of a doctor.

Let me say a word about exercise. Yes, exercise

has been shown in many studies not only to raise a person’s mood immediately,
but also to work over time as an antidepressant. Therefore, I strongly recommend
adding regular exercise to your treatment regimen. Try to exercise in the
morning, especially when it is sunny. To get the best effect you will need to
work up a sweat. I find that it is even better if you can exercise in a place
with some natural beauty — as being in nature is itself quite comforting for
most of us.

I don’t have an answer to your question about how long the
depression will last and whether it will ever go away. Everyone is different. We
do know, however, that the longer one stays depressed and/or the more episodes
one has had, the harder it is to treat the condition. This is just the
frightening truth of the disease, and it really highlights how important it is
for you to really get aggressive about your treatment. My sincere hope is that
whatever specific treatment route you follow, you will start feeling like
yourself again as quickly as possible.

Finally, whenever I talk about
specific pharmacologic treatments I need to disclose that in addition to my
academic work I have given lectures for two pharmaceutical companies in the last
year: Lilly and Wyeth. I have also served on an advisory board for Lilly in the
last 12 months.
[]

(470)

Save a Life, Share!
Posted in Recent Cases Blog and tagged , , , , , , , , , , , , , , , , , , , , .

Ann Blake-Tracy

Ann Blake Tracy, Executive Director,

International Coalition for Drug Awareness

(DrugAwareness.Org & SSRIstories.Net)
Author: ”Prozac: Panacea or Pandora? – Our Serotonin Nightmare – The Complete Truth of the Full Impact of Antidepressants Upon Us & Our World” & Withdrawal CD “Help! I Can’t Get Off My Antidepressant!”

She has specialized since 1990 in adverse reactions to serotonergic medications (such as Prozac, Sarafem, Zoloft, Paxil, Luvox, Celexa, Lexapro, Effexor, Serzone, Remeron, Anafranil, Fen-Phen, Redux and Meridia as well as the new atypical antipsychotics Zyprexa, Geodon, Seroquel and Abilify), as well as pain killers, and has testified before the FDA and congressional subcommittee members on antidepressants.

WITHDRAWAL WARNING: In sharing this information about adverse reactions to antidepressants I always recommend that you also give reference to my CD on safe withdrawal, Help! I Can’t Get Off My Antidepressant!, so that we do not have more people dropping off these drugs too quickly – a move which I have warned from the beginning can be even more dangerous than staying on the drugs!

WITHDRAWAL HELP: You can find the hour and a half long CD on safe and effective withdrawal helps here: store.drugawareness.org And if you need additional consultations with Ann Blake-Tracy, you can book one at www.drugawareness.org or sign up for one of the memberships for the International Coalition for Drug Awareness which includes free consultations as one of the benefits of that particular membership plan. You can even get a whole month of access to the withdrawal CD with tips on rebuilding after the meds, all six of my DVDs, hundreds of radio interviews, lectures, TV interviews I have done over the years PLUS my book on antidepressants with more information than you will find anywhere else for only $30 membership for a month (that is only $5 more than the book alone would cost) at www.drugawareness.org. (Definitely the best option to save outrageous postage charges for those out of the country!)

Leave a Reply